Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Should Citalopram haev started to work by now?

(17 Posts)
MerlinsBeard Wed 10-Jun-09 22:59:08

On friday i will have been on 20mg a day for 3 weeks. I still feel like i want to hurt myself, still have suicidal thoughts (but wouldn't follow thru, i have to be a mother), still want to hide from everyone i know.
My GP is giving me until next week before possibly starting me on something else. I remember prozac took AGES to start to work when i was on it years ago but feel worse now than i did then.

ellenjames Wed 10-Jun-09 23:14:57

i recently started onit at 20 mg, think about 5 weeks ago but had it upped to 40mg as was still feeling anxious and depressed. I had diazapam 2mg 4 times a day too but have stopped taking them today after going down to just one a day recently. Dont feel like u have to wait til next week, make an app sooner if u want to. I had the crisis team involved with me at the start (don't know if this is a national thing) Who were excellent with meds and counselling. Have you got a good support network amongst family and friends to talk to? xx

claireinthecommunity Thu 11-Jun-09 00:18:10

MumOfMonters, I'm trying to think back to when I first started on Citalopram, which was last September at 20mgs. I think it took about 3 weeks for the side effects to wear off (feeling spaced out, grinding teeth and lack of appetite). At first I didn't feel that much better and my dose was upped to 40mgs after 2 months, the side effects came back for a couple of weeks then disappeared and I started to feel much better than I have for a long time. I'm still taking them now, they have really improved my outlook and view on my life. Yet they may not be the right meds for everyone.

I agree with ellenjames that you don't have to wait until next week to see your gp, if you feel things are getting too much for you then make an appointment to see a Dr, even as an emergency.

Take care smile.

MerlinsBeard Thu 11-Jun-09 10:38:14

Thing is, i don't like the new Dr i am with and am not allowed to change now (had a lovely locum the first couple of times) so son't want to see him more than i have to, plus, if tax credits don't send the exemption cards soon so i can claim free prescriptions then i can't pay for it anyway ...

No i don't really have a good RL support network. That would mean admitting to them exactly how bad i feel.

RaceToMeetTheDawn Thu 11-Jun-09 13:42:26

Just wanted to give you a ray of hope. I started on 20mg earlier this year and three weeks in was only just coming through the side effects and hadn’t noticed any benefit. GP said it could take up to 6 weeks to work. After 6 wks she increased the dose to 30mg…and two weeks later suddenly everything changed, as if the universe had flipped the right way out again. It took a while, but now I feel so much better – the difference is incrediblesmile

MerlinsBeard Thu 11-Jun-09 15:09:35

thanks for that - will ask to try upping the dose next time i go now tat side effects have settled (was supposed to be on higher dose but had HUGE side effects on the starter 20mghmm)

ellenjames Thu 11-Jun-09 15:12:40

firstly don't feel bad about how u feel, don't know your personal probs, but its not u its the chemical imbalance therefor no different from a physical illness other than its not a visible illness unlike say a broken bone! So no need to feel embarrassed, i certainly don't and nor do i feel a failure even when i have bad days. U really need to have a RL friend or family member u can speak to. I was lucky i had my mum with me my partner, valuable friends and the crisis team, when i was at my worst.
Things will get better but best to think in terms of months rather than days or weeks! It's disheartening but it's just another obstacle life has thrown at you and you WILL get through it, not because you have to but because you can do! Can i ask how you experience your depression?

MerlinsBeard Thu 11-Jun-09 15:32:31

what do you mean how do i experience it?

RaceToMeetTheDawn Thu 11-Jun-09 16:03:31

Hi, I hope I didn’t sound too cheerful, and I hope my message doesn’t make you feel worse in a couple of months if things haven’t improved – what I meant is that if you are anything like me, it is too soon to conclude they won’t work. Three weeks in I was
still making holes in myself and disappearing for hours on end. It feels like a different world now. Hope they work for you too.

ellenjames Thu 11-Jun-09 16:05:37

well how does it make u feel? Do u have anxiety? Do you get sad tearful, or angry and aggressive? Or a bit of both? Curiuos as i seem to be more anxious and sad feeling hopeless, whereas a friend i have is angry and can get quite verbally aggressive and short tempered with her kids

MerlinsBeard Thu 11-Jun-09 16:11:00

RaceTo - No no it's ok and i know its different for different people, wodered if there wasa cut off that's all

Ellen - i am still not sure whatyou mean properly. I am short tempered anyway so i guess that is worse but am not sleeping either so could be that. I just feel hopeless, worthless and on te brink of tears that i can never cry

ellenjames Thu 11-Jun-09 21:46:33

sorry it's just something i am trying to understand myself. Def get the sleeping sorted as that made me so much worse! Good luck xx

GreenGables Thu 11-Jun-09 22:14:10

Hi MoM, I started on 10mg, then gradually upped. It took at least 8 weeks before I noticed any significant change. However, almost imediately I noticed that those thoughts of slipping away were loosing strength. It is only more recently, after another increase in doseage, that I feel 'normal' again.

From my experience I would advise you to be patient and take care of yourself. Recognise that you are ill and that you do need to take it easy for a while (just as if you had flu).

GreenGables Thu 11-Jun-09 22:19:13

one of the side effects of citolopram is disturbed sleep, but it is also a sign of depression.
Don't feel bad that you are not sleeping enough BUT when I did get sleep sorted i felt so much better - lack of sleep is a huge factor in causing depression (AFAIK.

Go to bed early, take a book or film or some such and then at least you are 'resting' - and you are reminding yourself that bed is a nice place to be rather than the place where your thoughts haunt you (I am of course supposing this happens with you - sorry if this does not apply)

GreenGables Thu 11-Jun-09 22:20:14

(ps - sorry for the terrible state of my spelling tonight!!!)

TottWriter Fri 12-Jun-09 16:04:52

What do you mean you can't change your Dr? Sorry, just picked up on that one bit because I've had a string of them.

Citalopram, as these other women have accurately pointed out, takes a while to work. And 20mg is a really tiny amount. (I was once told that 10mg was basically a placebo, so...) If you are meant to be stepping up to that, then do so.

MerlinsBeard Fri 12-Jun-09 16:29:35

I had a lovely locum doctor when i first went who made me feel so at ease that i told her about how i was really feeling (not sure i will ever admit "out loud" exactly how i feel - it's different when you type it) In the appt my eating habits came about and i have had a relapse of my Anorexia. My follow up was with her and she was lovely, my next appt was with this new Dr at the surgery who actually shouted at me (as in raised his voice and pointed), i am not allowed to change him because if certain things are diagnosed in our surgery then you stay with that Dr for the course for the sake of continuity.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now